Side effects from the first cycle of chemo

15761528Tomorrow I go in for my second round of chemo. To me this is a huge milestone due to the fact I made it through the past three weeks feeling better than I had in months. Going into chemo I was wondering what side-effects I would suffer. I know others going into chemo treatments for the first time also have the same question. In this post I will share my side-effects encountered during my first cycle.

Before going on I should note that the drugs used in chemotherapy have a wide variety of side-effects. Different patients are likely to experience side-effects in different ways and also likely to experience various other side-effects. My hope by sharing these side-effects is to give patients an idea of what they may experience as a result of chemo therapy. Additionally I hope friends and family will get a better understanding of what chemo patients may be going through.

To make it easier for people to read the side-effects I will use a list format.

  • Fatigue – This of course was the first side-effect I experienced. The day of chemo and the next couple of days after chemo I seemed to do nothing but sleep. Even for the few weeks leading up to today I get very tired in the afternoon and often need a mid-day nap.
  • Metallic Taste – For a few days after chemo I had a light metallic taste in my mouth. Due to this metallic taste in my mouth the food I ate seemed to have changed flavors. The worse for a metallic taste was water. Luckily this only lasted a few days for me and wasn’t too bad. I’ve heard from other cancer patients that it can get so bad they would avoid eating altogether, which of course is not healthy.
  • Dizziness – The days following chemo I would experience dizziness if I moved around too fast. It didn’t seem to happen if I was sitting or walked slowly. After a few days this side-effect went away.
  • Overwhelming Hunger – For a few days I experienced overwhelming hunger. From the time I woke up to the time I fell asleep I could not stop eating. This was likely due to the┬áPrednisone steroid. But even after the effects of the┬áPrednisone wore off I still experience hunger throughout the day, no matter how much I eat. This lesser hunger is likely caused by one of the pills I have to take every day. I can’t really complain about this side-effect too much, many cancer patients are unable to eat at all during their chemo cycle.
  • Constipation – At least two of the drugs I take include constipation as a side-effect. The week following chemo seemed to be the worse. But even now I have to take docusate sodium in order to keep constipation at bay. I really don’t mind this side-effect after reading how diarrhea has impacted many chemo patients.
  • Chemo Brain – This will be the topic of a future post. My mind has definitely been impacted. Actually I think this began even before chemo and is more likely a side-effect of the cancer, being made worse by chemo. I have lost the ability to focus on more than one thing at a time (no multi-tasking). My wife and kids say I have had the exact same conversation with them multiple times, and I have no memory of the previous conversations. I have also had frustration and mood swings for no apparent reason.
  • Sensitive Gums – About a week and a half after chemo I started to experience sensitive gums. It wasn’t bad at first, I just had to avoid any spicy foods. About two weeks after chemo it became worse. For a few days I could not eat any food unless it was soft and fairly plain tasting. I had to brush and rinse after every meal. And even brushing had become a pain for my gums. The soft toothbrush was not soft enough. My wife went and found an extra soft toothbrush meant for people with sensitive gums. That helped a lot. I think the worse of that side-effect lasted three or four days. Now my gums are mostly back to normal, but I there is still a slight sensitivity.
  • Hair Loss – This side effect started just a few days ago. Going into this I thought hair loss would happen all at once. Nope, it has been a very slow process. I’ll do a separate post about this soon.
  • Bruises & Cuts – The oncologist warned me to be careful to avoid injuries. My body is fighting the cancer and chemo drugs, so the last thing I need are injuries for my body to deal with. This is especially true since the cancer is in my bones and they are more brittle. In the last few weeks I have some scratches that look like cuts and a finger which is now wrapped and will likely lose a fingernail (more on that in a future post).

These are all of the side-effects I have noticed. Most of them really aren’t that bad. Hopefully by sharing this list it will help future patients understand some of the side-effects they may experience. And just as important the family and friends of these patients can get some insight into what their loved one may be experiencing.

One thought on “Side effects from the first cycle of chemo

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.